Colorado, 2011Winter Weather in Colorado, March 29 to 31, 2011
March 29 to 31, 2011 · NWS GJT · 3 events in 3 counties and zones
A persistent and moist northwest flow produced significant snowfall in the mountains of northwest Colorado.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent and moist northwest flow produced significant snowfall in the mountains of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 3:46 AM MST, 10 hours 14 minutes earlier.
Area forecast discussion, Mar 29, 3:46 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MDT TUE MAR 29 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
SNOWFALL HAS DIMINISHED EARLY THIS MORNING AS THE UPPER LOW SHIFTS
EAST OF THE DIVIDE. WHILE SOME WRAP AROUND MOISTURE WILL WORK ITS
WAY OVER THE NORTHERN EDGE...ADDITIONAL ACCUMULATIONS WILL BE ON
THE LIGHT SIDE. THEREFORE WILL GO AHEAD AND DROP THE HILITES WITH
THIS PACKAGE. BY THE AFTERNOON ONLY A FEW SHOWERS WILL LINGER OVER
THE NORTHERN DIVIDE AS WARMING ALOFT MOVES IN FROM THE WEST.
EARLY THIS MORNING...THE NEXT SURGE OF MOISTURE HAS COME ONSHORE OVER
THE PACIFIC NORTHWEST RIDING ALONG AN UPPER LEVEL JET. BY THIS
AFTERNOON THE LEADING EDGE OF THIS MOISTURE...IN THE FORM OF HIGH
CLOUDS...WILL BEGIN TO STREAM OVER THE AREA FROM THE NORTHWEST. IN
ADDITION A COUPLE OF WAVES EMBEDDED IN THE NORTHWEST FLOW WILL BRUSH
THE AREA TONIGHT THROUGH WEDNESDAY NIGHT. THERE CONTINUES TO BE SOME
TIMING DISCREPANCIES...AND THE BEST DYNAMICS WILL GENERALLY REMAIN TO
OUR NORTH AND EAST. THAT SAID...OROGRAPHICS AND THE WEAK LIFT
PROVIDED BY EACH WAVE AS IT PASSES WILL RESULT IN MORE MOUNTAIN
SNOW...AGAIN FAVORING THE NORTH. EXPECT THE CHANCE FOR SHOWERS TO
INCREASE BY LATE TONIGHT...MAINLY OVER THE NORTH. SNOW WILL BECOME
LIKELY BY EARLY WEDNESDAY OVER THE NORTHERN MOUNTAINS...SPREADING TO
THE CENTRAL MOUNTAINS BY THE AFTERNOON. CHANCE POPS WILL SPREAD INTO
THE UPPER GUNNISON BASIN AND NORTHWEST SAN JUANS BY THE AFTERNOON.
THESE WAVES ARE NOT AS STRONG AS THE LATEST SYSTEM...SO EXPECT
ACCUMULATIONS TO REMAIN BELOW ADVISORY CRITERIA.
TEMPERATURES WILL GENERALLY REMAIN BELOW NORMAL.
.LONG TERM...THURSDAY THROUGH MONDAY...
MODELS IN VERY GOOD AGREEMENT THROUGH THE FIRST 84 HOURS OF THE
00Z/29 CYCLE...HOWEVER DIFFERENCES SHOW UP BY MIDDAY FRIDAY WHICH
UNDERCUT FORECAST ACCURACY/CONFIDENCE FOR THIS WEEKEND'S WEATHER.
HPC FAVORED A BLEND OF THE GLOBAL ENSEMBLE FORECAST SYSTEM AND THE
ECMWF WHICH SEEMS REASONABLE...THOUGH DIFFICULT TO TRANSLATE INTO
LOCAL GRID FIELDS.
THURSDAY-THURSDAY NIGHT: MODELS WERE CONSISTENT IN DEPICTING
CONTINUED OROGRAPHIC SNOWFALL FOR THE NORTHERN MOUNTAINS IN
PERSISTENT NORTHWEST FLOW...DIMINISHING LATE THURSDAY NIGHT.
RIDGE BUILDING OVER THE WESTERN U.S. WILL ALLOW TEMPERATURES TO
WARM TO ABOVE NORMAL FOR THE FIRST TIME THIS WEEK.
FRIDAY-FRIDAY NIGHT: RIDGE SHIFTS EASTWARD AT THE END OF THE WEEK
WITH THE RIDGE AXIS OVERHEAD BY FRIDAY MORNING. CONSEQUENTLY...
EXPECT DRY WEATHER REGION-WIDE WITH TEMPERATURES RISING TO WELL
ABOVE NORMAL.
SATURDAY: AS MENTIONED ABOVE...FORECAST CONFIDENCE NOT GREAT THIS
WEEKEND AS MODEL DIFFERENCES BETWEEN THE MORE PROGRESSIVE GFS AND
SLOWER ECMWF BECOME MORE PRONOUNCED. GIVEN DIFFERENCES...WILL HOLD
OFF MAKING ANY CHANGES TO THE GOING FORECAST AND WILL HOPE FOR
BETTER AGREEMENT IN LATER RUNS. LATEST FORECAST FEATURED SOME
SCATTERED SHOWERS DEVELOPING IN PRE-FRONTAL REGIME WITH STRONG
SOUTHWESTERLY FLOW ALOFT. SHOULD THIS SCENARIO PLAY OUT THERE IS A
STRONG POSSIBILITY THAT THE REGION COULD EXPERIENCE ADVISORY LEVEL
WINDS DURING THE AFTERNOON WITH VIRGA AND SHOWERS ENHANCING GUSTS.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THANKS TO STRONG MIXING
...THOUGH CLOUDS...VIRGA AND LIGHT SHOWERS SHOULD INHIBIT
TEMPERATURES FROM RISING MUCH OVER FRIDAY'S HIGHS.
SATURDAY NIGHT-MONDAY: IMPRESSIVE PRE-FRONTAL WINDS OF 50KTS AT
700MB...IMPRESSIVE PREFRONTAL BAJA MOISTURE TAP...THEN IMPRESSIVE
FRONTAL FORCING WITH AN IMPRESSIVE COLD CORE...ALL THIS POINTS TO AN
IMPRESSIVE WINTER-LIKE STORM. CURRENT GFS TIMING IS FOR FRONTAL
PASSAGE SATURDAY NIGHT. A -34C COLD CORE WORK THROUGH THE NORTHERN
ROCKIES AND THE -30C ISOTHERM BRUSHING THE NORTH SUNDAY OR SUNDAY
NIGHT. OROGRAPHIC SNOWFALL WILL CONTINUE OVER NW FACING SLOPES INTO
MONDAY. HIGHLIGHTS ARE LIKELY FAVORING THE NORTH WITH SNOW AND
BLOWING SNOW.
&&
.AVIATION...
SHOWERS WILL CONTINUE TO DECREASE ACROSS AREAS NORTH AND EAST OF A
KEGE-KRIL-KCAG LINE THIS MORNING. AREAS OF SHOWERS WILL LIKELY RESULT
IN MVFR CIGS RESULTING IN MOUNTAIN OBSCURATIONS AND ONLY LOCALIZED
MVFR VSBY. ELSEWHERE...EXPECT VFR CONDITIONS DURING THE DAY. A WEAK
DISTURBANCE WILL BRING AN INCREASE IN SHOWER ACTIVITY OVERNIGHT...
MAINLY IMPACTING THE COLORADO MOUNTAINS AND THE EASTERN UINTA
MOUNTAINS OF NORTHEAST UTAH.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....EH
LONG TERM......NL/JOE
AVIATION.......NL
Hazardous weather outlook, Mar 29, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 29 2011
COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 29 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL QUICKLY DIMINISH OVER THE COLORADO MOUNTAINS THIS
MORNING...LINGERING LONGEST OVER THE NORTHERN AND CENTRAL MOUNTAINS
NEAR THE CONTINENTAL DIVIDE. ONLY LIGHT ADDITIONAL ACCUMULATIONS ARE
EXPECTED BY EARLY AFTERNOON. THEN THE CHANCE FOR SNOW WILL REDEVELOP
LATE TONIGHT OVER THE MOUNTAINS...FAVORING THE NORTH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW...MAINLY OVER THE NORTHERN MOUNTAINS WILL INCREASE ON WEDNESDAY
AND CONTINUE THROUGH THURSDAY. ANOTHER STORM WILL BRING MOUNTAIN SNOW
AND VALLEY RAIN TO THE AREA SATURDAY NIGHT THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
In the hours before
Local storm report, Mar 29, 12:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 AM SNOW HAYDEN 40.49N 107.26W
03/29/2011 M7.5 INCH ROUTT CO CO-OP OBSERVER
24HR SNOWFALL
&&
EVENT NUMBER GJT1100316
DCLocal storm report, Mar 29, 12:16 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 AM SNOW STEAMBOAT SPRINGS 40.48N 106.82W
03/29/2011 M4.8 INCH ROUTT CO CO-OP OBSERVER
24HR SNOWFALL
&&
EVENT NUMBER GJT1100317
DCLocal storm report, Mar 29, 12:53 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT TUE MAR 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW GOTHIC 38.96N 106.99W
03/29/2011 M7.5 INCH GUNNISON CO DEPT OF HIGHWAYS
&&
EVENT NUMBER GJT1100318
DCWinter Weather, Elkhead and Park Mountains
- When
- March 29, 2:00 PM MST to March 31, 11:59 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall of 5 to 12 inches was measured across the area. Locally higher amounts included 16 inches at the Tower SNOTEL site. Winds gusted 20 to 35 mph and produced local blowing and drifting snow. This snowfall event continued into April.
Winter Weather, Flattop Mountains
- When
- March 29, 3:00 PM MST to March 31, 11:59 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow. This snowfall event continued into April.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 29, 3:00 PM MST to March 31, 11:59 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 3 to 11 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow. This snowfall event continued into April.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Mississippi, March 29 to 30, 20111 death · $2.0 million · 2.5 in hail · 40 events
- Tornadoes and Flash Flooding in Louisiana, March 29 to 30, 2011$573,000 · EF1 · 37 events
- Hail and Damaging Winds in Louisiana, March 29 to 30, 2011$292,000 · 2 in hail · 26 events
- Flash Flooding and Hail in Louisiana, March 29, 2011$240,000 · 2 in hail · 9 events
- Hail in Arkansas, March 29, 20111.25 in hail · 19 events
- Drought in New Mexico, March 29 to 31, 201116 events
- Hail in Alabama, March 29 to 30, 2011$10,000 · 3 in hail · 13 events
- Winter Storm and High Wind in Wyoming, March 29 to 31, 2011$8,000 · 58 kt wind · 7 events
- Hail in Mississippi, March 29, 20111.5 in hail · 6 events
- Hail in Louisiana, March 29, 20111.75 in hail · 5 events
- Hail in Texas, March 29, 20111 in hail · 4 events
- Hail in Tennessee, March 29, 20111 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314289, 314290, 314291.